Winning Abstracts from the 2008 Medical Student Abstract Competition: Shocking Toxicity: Invasive Streptococcal Infection In A 29 Year-old Male
Authors: Robert E Burke and Shelley R Salpeter, MD, FACP
A 29-year-old healthy male student presented to a local hospital with altered mental status. He had developed sudden onset of headache, epigastric pain, myalgias and leg cramping while working in a chemistry lab. His symptoms progressed while driving home, necessitating him to stop at a nearby university; a janitor found him unconscious in a bathroom two hours later. He was taken to a nearby ER, where he was found to be hypertensive, tachycardic (HR 130), disoriented and lethargic. Laboratory analysis revealed marked leukocytosis (WBC 38.4, 20% bands) and multi-organ dysfunction (creatinine 1.5,total bilirubin 11.6, and troponin 11.1). Other tests were negative, including urine toxicology, lumbar puncture, blood and urine cultures, EKG, chest X-ray, abdominal CT scan, and RUQ ultrasound. His neurologic symptoms improved with IV fluids and he was transferred to the county hospital for further workup and treatment. On transfer, he complained only of a recurrent sore throat over the past two months and generalized fatigue. An ASO titer was markedly positive, indicating a strep infection. On exam he was tachycardic, alert and oriented but agitated, with jaundice and a palatal ulcer. He subsequently developed high fever (T 102F), hypotension, anuric renal failure and fulminant hepatic failure, requiring intubation, pressor support and hemodialysis. He remained markedly febrile despite broad spectrum antibiotics. An EGD revealed severe gastritis with exudates, and a transjugular liver biopsy showed massive hepatic necrosis and inflammation. All cultures were negative, as was a complete viral, autoimmune, and toxic hepatitis workup. On his eighth day of hospitalization, the patient underwent liver transplantation but had two intraoperative cardiac arrests and expired despite aggressive resuscitation attempts. No autopsy was performed.
The incidence of Streptococcal Toxic Shock Syndrome (STSS)is increasing worldwide since its description in 1987. The CDC defines STSS as an acute illness associated with evidence of Group A Streptococcal infection accompanied by hypotension and multi-organ involvement including at least two of the following: renal impairment, coagulopathy, hepatic dysfunction, ARDS, macular rash, and soft tissue necrosis. This case meets those criteria and has other features characteristic of STSS, including high fever, rapidly resolving confusion and gastrointestinal symptoms in a healthy young adult, and normal physical exam despite striking multi-organ dysfunction. Cultures are often negative; serologic testing combined with high clinical suspicion may provide the only clues to the diagnosis. This disease is rapidly fatal, with case mortality rates of 34-71%. There is no known treatment, but prompt surgical treatment if indicated, supportive care in the ICU, and avoidance of unnecessary high-risk procedures may improve survival. STSS should be suspected in any patient with a history of sore throat or skin trauma who presents with characteristic symptoms and rapidly progressive multi-organ disease.
Students: Join ACP for Free
Benefits of Membership for Students: ACP's free Medical Student Membership includes benefits designed especially to meet students' needs.
Join Now: Sign-up today and begin enjoying the benefits of ACP Medical Student Membership.
Find a Residency
Search ACP's Internal Medicine Residency Database for information on all internal medicine residency programs in the U.S. and Canada. (ACP Members only)
Prescribe Opioids Safely
Access this FREE online educational program to help you safely prescribe opioids and manage patients with chronic pain. Online CME is available. Find out more.
Inspire the Next Generation of Medicine
Contribute to the ACP Education Fund and support our profession and the young minds starting their careers.
Share your love of medicine by making a charitable donation today! All donations are tax-deductible.